HealthSheets™


Who Is at Risk for Delirium?

Delirium is a sudden change in a person’s mental state and ability to think clearly. It happens most often in older people who have a serious illness. There is a greater risk if the person has dementia. But delirium can happen at any age. And it does not always happen in someone with a serious illness.

Delirium is seen as an emergency. It needs to be looked at by a healthcare provider right away.

What raises a person’s risk?

Delirium can happen while a person is being treated for an illness or other serious health condition. It can also happen after surgery. The person may be in a hospital or nursing home. Or he or she may be at home. Delirium often goes unrecognized in older adults.

A person is at risk for delirium if he or she has one or more of these:

  • Current dementia or cognitive impairment

  • A past episode of delirium

  • Depression

  • Age 75 or older

  • Any serious illness, such as cancer, heart attack, or metabolism problem such as those tied to kidney or liver failure

  • Been admitted to intensive care in a hospital

  • Physical restraints

  • Been using or is withdrawing from drugs or alcohol

  • Past or current brain injury or disease

  • A bladder catheter

  • An infection

  • Broken bones, especially those that need orthopedic surgery

  • Sleep problems because of light, noise, or other disruptions

  • Constant or severe pain that is not well-managed

  • Dehydration

  • Poor nutrition

  • Poor eyesight or hearing

  • Several tests or treatments in a short time

  • Not being able to move or pain with movement

  • Recent surgery with anesthesia

Medicines that raise risk of delirium

Certain medicines can raise a person’s risk of having delirium. They include:

  • Prescription medicines. This includes sedatives, narcotics, antispasmodics, antibiotics, muscle relaxants, steroids, high blood pressure medicine, antacids, antidepressants, heart medicines, nonsteroidal anti-inflammatory medicines such as ibuprofen, and pain medicines.

  • Over-the-counter medicines. This includes allergy medicine, cough medicine, sleeping pills, and antinausea medicine. Diphenhydramine, found in many allergy and sleeping pills, is a very common cause.

  • Some herbal medicines

  • Psychoactive drugs

If you know someone at risk

Delirium is an emergency. If you think that your loved one has delirium, get medical help right away.

© 2000-2017 The StayWell Company, LLC. 800 Township Line Road, Yardley, PA 19067. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.
Powered by Krames Patient Education - A Product of StayWell